Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 22, NWS Pocatello, ID

June 29, 20224 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 29, 2022, 3:24 AM MDT for 4 counties in Idaho. It took effect at Jun 29, 2022, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2022, 3:24 AM MDT (09:24 UTC)
In effect from
Jun 29, 2022, 12:00 PM MDT
Expired
Jun 29, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.4 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
4353 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS75 KPIH 290924
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
324 AM MDT Wed Jun 29 2022

IDZ052-292200-
/O.NEW.KPIH.WI.Y.0022.220629T1800Z-220630T0200Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
324 AM MDT Wed Jun 29 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Arco / Mud Lake Desert

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
354 
WWUS75 KPIH 291954
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
154 PM MDT Wed Jun 29 2022

IDZ052-300200-
/O.CON.KPIH.WI.Y.0022.000000T0000Z-220630T0200Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
154 PM MDT Wed Jun 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Arco / Mud Lake Desert.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
909 
WWUS75 KPIH 300214
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
814 PM MDT Wed Jun 29 2022

IDZ052-300315-
/O.EXP.KPIH.WI.Y.0022.000000T0000Z-220630T0200Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
814 PM MDT Wed Jun 29 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to weaken through the night, therefore the
wind advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 29, 3:22 AM MDT, 2 minutes earlier.

Area forecast discussion, Jun 29, 3:22 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
322 AM MDT Wed Jun 29 2022

.SHORT TERM (Today - Thursday)...
Today will be noticeably cooler than yesterday behind a dry
frontal passage. Temperatures the next few days will be closer
to climatological norms with very little precip chance through
Thursday. Hi-res models are nearly void of anything of
significance today aside from maybe a brief pop-up shower/storm
along the Wyoming border. Winds will remain brisk today during the
afternoon hours however. Current forecast winds support the
issuance of a Wind Advisory across the Arco Desert this afternoon
which could have some impact on any high- profile vehicles driving
across the area. Could briefly hit Lake Wind criteria (20 mph
sustained) along the American Falls Reservoir but the short
duration of this occurring led me to hold off for now. The next
shift can see if winds "over-perform" the current blend of the NBM
4.1, NBM 90th percentile which seemed to do pretty well with
winds yesterday. It'll be breezy across the rest of the region but
should stay below any headline levels. Otherwise it should be a
fairly nice day with highs in the mid 80s and gradually decreasing
cloud cover. Winds will subside quite a bit as we move into
Thursday but temps will remain similar to what we see on
Wednesday. Only difference forecast-wise is perhaps a chance for a
few showers/storms in the SE corner of the state around Bear Lake
during the late afternoon/early evening. McKaughan

.LONG TERM (Friday - Next Wednesday)...
A near stationary upper level low will intensify and move onshore
into the Pacific Northwest throughout the weekend, bringing
increased chances for afternoon showers and thunderstorms along
with cooler temperatures for Sunday and Monday. A deepening trough
ejected off on the main low Sunday through early next week will
keep winds breezy each afternoon with the passage of a cold front
Sunday into Monday. High temperatures Friday through Sunday will
be the in the 70s to low 90s, cooling into the 70s to mid 80s for
next Monday. Strong southwesterly flow aloft supports widespread
wind gusts in excess of 25 mph for Friday and Saturday with a
strengthening upper level jet for Sunday and Monday supporting
surface gusts in excess of 35 mph. Precipitation chances will
increase Friday through Sunday across the higher terrain, with
best coverage for showers and thunderstorms on Sunday. Showers and
storms will shift north along the Continental Divide for Monday
with best chances for showers in north-central Idaho and Montana.
QPF through the holiday weekend into early next week will stay
very minimal and isolated with gusty winds and small hail
associated with stronger thunderstorms.

Dry southwesterly flow returns for next Tuesday and will help
temperatures steadily climb into the 80s to mid 90s with a favored
prolonged period of hot and dry conditions across much of the
western United States. Temperatures will return to the mid to
upper 90s by Thursday with our neighbors to the west and south
seeing the best potential for triple digits that carry the
potential to spill over into our region. High pressure ridging
well into the southwestern Canada supports a period of very dry
and hot conditions as we remain locked in a southwesterly flow
regime for early to mid July. MacKay

&&

.AVIATION...
For the 12Z TAFS through 12Z Thursday.
Early morning satellite imagery captures a FEW to SCT deck between
10000 and 15000 feet across portions of southeast Idaho with skies
staying fairly similar throughout the early morning hours. After
18Z/1200PM, skies will begin to clear with winds steadily increasing
headed into the afternoon hours. Best chances for weak showers and
storms will stay confined to the higher terrain along the Idaho/Utah
and Idaho/Wyoming borders, departing to the east after 18Z/1200PM.
Winds will transition to be out of the southwest as they begin
increasing to 10 to 20 kts with gusts of 20 to 30 kts. Winds will
begin trending quieter after 24Z/600PM through sunset, returning to
light and variable overnight across all terminals. Increasing clouds
over the mountains south and east of the Snake Plain move in for
tomorrow morning, with dry and quiet weather for Thursday as winds
stay less than 12 kts under mostly clear skies. MacKay

&&

.FIRE WEATHER...
A dry cold front will pass through the region throughout the day
today, supporting strong afternoon winds across all of southeast
Idaho. A Wind Advisory is now in effect for portions of Zones 410
and 425 from 12PM through 8PM with sustained winds between 30 to 40
mph with gusts in excess of 45 mph. Outside of the Wind Advisory,
expect wind gusts out of the W/SW between 25 to 40 mph across the
lower elevations with stronger winds along the ridges and upper
slopes of the Central Mountains. Best chances for weak morning
showers and storms stays confined along the Idaho/Utah and
Idaho/Wyoming borders in the higher terrain with mostly clear skies
returning for the remainder of today. Afternoon highs will be about
8 to 12 degrees cooler over yesterday in the 70s to mid 80s. Minimum
RHs will see slight improvement across Zones 411, 413, 422, and 427
today between 20 to 30 percent with much drier conditions across the
Snake River Plain. Minimum RHs at lower elevations for zones 410,
425, 475, 476 will be below 15 percent with slight improvement
between 15 to 25 percent in the higher terrain.

Quieter and slightly warmer weather moves in for Thursday with dry
conditions and quieter winds staying less than 20 mph. Best
chances for any weak showers or storms will stay confined to the
Bear Lake Region in extreme southeast Idaho. A near stationary
upper level low will intensify and move onshore into the Pacific
Northwest throughout the weekend, bringing increased chances for
afternoon showers and thunderstorms along with cooler temperatures
for Sunday and Monday. A deepening trough ejected off on the main
low Sunday through early next week will keep winds breezy each
afternoon with the passage of a cold front Sunday into Monday.
Strong southwesterly flow aloft supports widespread wind gusts in
excess of 25 mph for Friday and Saturday with a strengthening
upper level jet for Sunday and Monday bringing surface gusts in
excess of 35 mph. Precipitation chances will increase Friday
through Sunday across the higher terrain, with best coverage for
showers and thunderstorms on Sunday. Showers and storms will shift
north along the Continental Divide for Monday with best chances
for showers in north-central Idaho and Montana. QPF through the
holiday weekend into early next week will stay very minimal and
isolated with gusty winds and small hail associated with stronger
thunderstorms. MacKay/McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM MDT this evening for
IDZ052.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:33 PM MDTSpecial Weather StatementPIHBonneville42 min

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.